Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 71, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 7, 2023, 4:46 PM CDT for Poweshiek County, Tama County, Iowa. It was in force for 44 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2023, 4:46 PM CDT (21:46 UTC)
- Expired
- May 7, 2023, 5:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Damage threat
- Destructive
- Hail
- 2.75 in
- Wind
- 60.0 mph
Counties Poweshiek County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 4:50 PM CDT | HAIL 2.75 | 6 Sw Malcom, IA | SPOTTER REPORTED STRONG WINDS AND LARGE HAIL WITH WIDE RANGE OF SIZES. POTENTIALLY SOME WIND DAMAGE. |
| May 7, 4:53 PM CDT | TSTM WND DMG | 4 Se Grinnell, IA | SEMI TRAILER BLOWN OVER AT MILE MARKER 185 ON INTERSTATE 80 BETWEEN GRINNELL AND MALCOLM EXITS. VIA IOWA DOT CAMERA. |
| May 7, 4:57 PM CDT | HAIL 1.75 | 2 Nw Montezuma, IA | VIA SOCIAL MEDIA. |
| May 7, 5:00 PM CDT | HAIL 1 | 2 Nw Montezuma, IA | REPORTED 56 MPH WINDS WITH NICKEL TO QUARTER SIZED HAIL. |
| May 7, 5:00 PM CDT | HAIL 2 | 3 W Montezuma, IA | DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 4:10 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 806 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
247
WUUS53 KDMX 072146
SVRDMX
IAC157-171-072230-
/O.NEW.KDMX.SV.W.0071.230507T2146Z-230507T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
446 PM CDT Sun May 7 2023
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Poweshiek County in central Iowa...
Southern Tama County in central Iowa...
* Until 530 PM CDT.
* At 445 PM CDT, a severe thunderstorm was located over Oakland
Acres, or 6 miles west of Grinnell, moving east at 40 mph.
THIS IS A DESTRUCTIVE STORM FOR POWESHIEK COUNTY.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
* This severe thunderstorm will be near...
Grinnell and Grinnell Regional Airport around 455 PM CDT.
Searsboro around 500 PM CDT.
Other locations in the path of this severe thunderstorm include
Montezuma, Malcom, Brooklyn, Deep River, Guernsey, Victor and Victor.
This includes Interstate 80 between mile markers 181 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4151 9244 4154 9276 4190 9275 4193 9230
4151 9230
TIME...MOT...LOC 2145Z 276DEG 34KT 4171 9284
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Hagenhoff2 follow-up statements
742
WWUS53 KDMX 072205
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
505 PM CDT Sun May 7 2023
IAC157-171-072230-
/O.CON.KDMX.SV.W.0071.000000T0000Z-230507T2230Z/
Poweshiek IA-Tama IA-
505 PM CDT Sun May 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR POWESHIEK AND SOUTHEASTERN TAMA COUNTIES...
At 504 PM CDT, a severe thunderstorm was located over Malcom, or 7
miles southeast of Grinnell, moving east at 40 mph.
THIS IS A DESTRUCTIVE STORM FOR POWESHIEK COUNTY.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Montezuma, Brooklyn, Victor, Deep River, Guernsey and Victor.
This includes Interstate 80 between mile markers 188 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4151 9244 4154 9265 4191 9259 4193 9230
4151 9230
TIME...MOT...LOC 2204Z 276DEG 34KT 4169 9259
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Hagenhoff354
WWUS53 KDMX 072214
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
514 PM CDT Sun May 7 2023
IAC157-171-072230-
/O.CON.KDMX.SV.W.0071.000000T0000Z-230507T2230Z/
Poweshiek IA-Tama IA-
514 PM CDT Sun May 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EASTERN POWESHIEK AND SOUTHEASTERN TAMA COUNTIES...
At 514 PM CDT, a severe thunderstorm was located over Malcom, or 7
miles southeast of Grinnell, moving east at 40 mph.
THIS IS A DESTRUCTIVE STORM FOR POWESHIEK COUNTY.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
This severe storm will be near...
Montezuma around 520 PM CDT.
Brooklyn around 525 PM CDT.
Other locations in the path of this severe thunderstorm include
Victor, Deep River, Guernsey and Victor.
This includes Interstate 80 between mile markers 194 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4153 9255 4186 9247 4193 9230 4151 9230
4151 9244
TIME...MOT...LOC 2214Z 276DEG 34KT 4169 9260
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HagenhoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:13 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 7, 3:13 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 313 PM CDT Sun May 7 2023 .DISCUSSION.../Tonight through Sunday/ Issued at 313 PM CDT Sun May 7 2023 Key Messages: -Severe storms expected this evening into the overnight mainly southern half of the state. -Quiet weather mid week with seasonable temperatures. -Increase threat for precipitation late in the week. Convection has continued to bubble for much of the morning into the early afternoon along the instability gradient in central Iowa. Most recently, an elevated cell has produced 2.5" hail near Carroll as it rides along the instability gradient. The forecast has many areas of uncertainty with regards to placement and timing although there is certainty in the fact the ample severe weather is expected this evening into the overnight. This storm should act to reinforce the low level boundary near the I80 to Highway 30 corridor late this afternoon with the boundary acting as a focus for convection. Instability in southern Iowa where sun has been ample today has risen to in excess of 3000 J/KG along with impressive mid level lapse rates, especially towards western Iowa. Certainly these lapse rates helped in the large size of hail seen near Carroll and these are expected to continue across the southern half of the state into the evening. Most CAMs output have storms developing around 5 to 6 pm near the boundary and intensifying quickly. The initial storms are expected to remain near the boundary and move nearly parallel with large hail holding as a main threat. A narrow corridor of low level instability and increasing effective SRH should provide a for some threat of a few tornadoes in this corridor near the boundary. In addition, some threat of heavy rainfall is expected as storms move east along the boundary often over the same areas. As the evening progresses, guidance continues to indicate a forward moving organizing in Nebraska and racing east into southwest Iowa. This convection is expected to move propagate in the strong instability that will exist across southern Iowa into northern Missouri by late evening into the early morning hours. Damaging winds and a few tornadoes may also occur with this system as it races east. The heavy rain threat will continue as well as the comma head likley moves over the same areas as the initial convection. The storms are expected to exit by Monday morning with increasing subsidence in the wake of the storm providing relatively quiet weather for much of the day. The overall quiet weather is expected to continue for much of the work week with mild temperatures. There is some indication for an increasing threat of precipitation towards Friday. && .AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/ Issued at 1245 PM CDT Sun May 7 2023 Mostly VFR early but showers and thunderstorms become numerous this evening into tonight. MVFR to IFR conditions are expected to expand over central Iowa during this time and persist into Monday morning. Surface winds to be southeast early becoming northwest by Monday morning. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Cogil AVIATION...Cogil
Hazardous weather outlook, May 7, 3:37 PM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 337 PM CDT Sun May 7 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-082045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 337 PM CDT Sun May 7 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is an enhanced threat of severe weather tonight. Large hail, damaging winds, and a few tornadoes may all be possible at times, with the greatest risk over southern and central Iowa. Locally heavy rainfall is also expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorm chances are forecast on Monday and at intervals from Wednesday into next weekend, however, the overall threat of severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. Dodson
In the hours before
Local storm report, May 7, 4:23 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
423 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 4 SSE COLLINS 41.85N 93.28W
05/07/2023 E1.75 INCH JASPER IA PUBLIC
TIME ESTIMATED FROM RADAR.
&&
DODSONLocal storm report, May 7, 4:30 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
430 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL LAMBS GROVE 41.70N 93.08W
05/07/2023 M2.00 INCH JASPER IA TRAINED SPOTTER
IMAGE SUBMITTED VIA SOCIAL MEDIA.
&&
DODSONLocal storm report, May 7, 4:32 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
432 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 2 W LAUREL 41.88N 92.96W
05/07/2023 M1.00 INCH MARSHALL IA PUBLIC
IMAGE SUBMITTED VIA SOCIAL MEDIA. TIMING
BASED ON RADAR.
&&
DODSONLocal storm report, May 7, 4:35 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
435 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL 2 ESE NEWTON 41.68N 93.01W
05/07/2023 E1.75 INCH JASPER IA PUBLIC
VIA MPING.
&&
CCLocal storm report, May 7, 4:40 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
440 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL NEWTON 41.70N 93.05W
05/07/2023 E2.00 INCH JASPER IA PUBLIC
IMAGE SUBMITTED VIA SOCIAL MEDIA, TIMING
BASED ON RADAR.
&&
DODSONLocal storm report, May 7, 4:46 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
446 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 1 NW GRINNELL 41.75N 92.73W
05/07/2023 E1.75 INCH POWESHIEK IA PUBLIC
VIA SOCIAL MEDIA.
&&
CCThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:01 PM CDT | Special Weather Statement | DMX | Davis | 29 min |
| May 6, 8:33 PM CDT | Special Weather Statement | DMX | Davis | 12 min |
| May 6, 10:41 PM CDT | Dense Fog Advisory | DMX | Adair, Adams, Audubon, Black Hawk, Boone, Bremer and 36 more | 12 hr |
| May 7, 12:40 AM CDT | Severe Thunderstorm Warning | DMX | Davis | 50 min |
| May 7, 8:53 AM CDT | Special Weather Statement | DMX | Greene | 37 min |
| May 7, 10:04 AM CDT | Special Weather Statement | DMX | Story | 41 min |
| May 7, 12:45 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Sac | 45 min |
| May 7, 1:24 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 51 min |
| May 7, 2:03 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Webster | 26 min |
| May 7, 2:56 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Hardin, Marshall, Story | 49 min |
| May 7, 3:30 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Story | 45 min |
| May 7, 3:40 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Story, Tama | 32 min |
| May 7, 3:49 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 26 min |
| May 7, 3:51 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 39 min |
| May 7, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 45 min |
| May 7, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Poweshiek | 44 min |
| May 7, 5:38 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 15 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.